Subscribe for 33¢ / day
narcan

A sample unit of the Narcan nasal spray dosage, which can be used to reverse the side effects of an opiate overdose. The Ho-Chunk Nation provided training on how to use the spray May 17-18, training 120 people.

Stephen Knoll

Jackson County and Wisconsin as a whole has been facing a growing epidemic of opioid-related deaths in recent months. Just a few weeks ago, the Ho-Chunk Nation buried two members in the same week because of opioid overdoses.

That event motivated members to come together May 17-18 at the Ho-Chunk Casino in Black River Falls and provide three sessions on opiate overdose treatment, Narcan, use, training a total of 120 people.

Tena Quackenbush, a member of the Ho-Chunk Nation, and Laura Runchey, from the AIDS Resource Center of Wisconsin, gave a rundown of how to use Narcan, where it can be picked up and answered questions from the crowd.

Narcan doses can come in either a vial with a needle or in a nasal spray device. Runchey showcased the nasal spray version, since that is what the ARCW hands out, but noted that it is much stronger than the vial dosage.

She also stressed that Narcan is only for opioid drugs like heroin or fentanyl, but will not work on anything else and can only help with an opioid overdose.

Opioid overdoses are dangerous because it stops the respiratory system, which creates a lack of oxygen and kills them. The brain can survive about three to five minutes before irreversible damage starts to occur, according to the Brain Injury Foundation.

Narcan works by clearing the opiate-receptors in the brain to cause what Runchey described as a ‘hard reset’ and allows the body to start breathing again.

It can, however, take one to three doses to start working and the person may require more than one dose to be resuscitated.

If someone is mixing opiate drugs with other forms, Narcan will not work because it can only help with opiate overdoses.

Runchey also noted that Narcan does wear off after about 30 to 90 minutes before the drugs can come back, which means someone should not continue to use opiates after they use Narcan because they can overdose again once the Narcan wears off.

Responding to an overdose situation is scary, but Runchey said the most important thing is to get the person breathing again and call 911.

Doses of Narcan can be picked up at any ARCW location, the closest locations being in Eau Claire and La Crosse.

Some pharmacies might also carry Narcan behind the counter, but those can cost as much as $80.

0
0
0
1
0

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.

Thanks for reading. Subscribe or log in to continue.